NRAS

Sulfasalazine rash

3 weeks ago I started sulfasalazine and I have now come out in a rash. I phoned my GP surgery and was called back by a GP who said the rash is unlikely to be caused by the sulfasalazine and is more likely to to be caused by a viral illness. He said to make an appointment in a week if it doesn't clear up. Has anyone else has had experience of a rash caused by sulphasalazine? If so did it itch (mine doesn't) and what did it look like please?

Thanks,

Jacey

14 Replies
oldestnewest

Yes, I developed a rash on my legs, three days into taking sulphasalazine and my consultant told,me to stop taking it immediately. It was sooooo itchy, scratched my legs until they were raw. I then started Humira and when that failed started enbrel, about a year ago and now taking MTX with the enbrel. Clemmie

1 like
Reply

Thanks for the reply. Hope the enbrel and mtx is working for you.

Reply

Be careful. There are nasty rashes with these drugs, some more worrying than others.

I would be inclined to get it checked out. The doc cannot possibly tell what kind of rash you have over the phone! You don't have a sore throat and high temp do you?

Reply

No sore throat or temperature.

1 like
Reply

That's good. Still worth getting it checked out.

I kept going to doc with pounding heart, racing pulse, tremor, etc etc. Turns out I was allergic to sulfasalazine!

Reply

Hi, I was on the same medication actually it was the first med and I was on it for about 5 years and suddenly came out in a rash across my chest and the Rheumatologist at the time stopped the med saying this sometimes happens when taking it for this length of time. It did work for me but that was about 20 years ago and I am now on biologic injections after 4 months of infusions in the UK and 3 months in Canada I now have the same in injection form weekly I do myself. I couldn't tolerate metc or Humera but embrel was good until I had to stop the injections due to other health issues and when I started back it didn't work the same and had to take pred 20mg on and off over the last 2 yrs I am still on 20mg trying to reduce now I am back on the injections. Moving back to Canada I had to wait for a health card and the Rheumatologist to receive the application for me to continue having the infusion/injections. Hopethis helps. Take care, Sue

1 like
Reply

Hmmmm, not convinced that the GP really thought through what he/she was saying. I'd make an appointment now so it can be seen in the flesh, as very difficult to diagnose on the phone!

1 like
Reply

Thanks for the replies. I might ring the rheumatology helpline in the morning then and see what they say. Don't think I will keep taking it for now anyway.

1 like
Reply

Blimmin heck yes, get on to the Rheumy nurses!

Sulfasalazine nearly wiped me out! Huge red weals over my chest and bottom and the itching round my genital area was quite frankly THE worst thing !!

Hope you get answers and your rash is ok.

Mx

1 like
Reply

Just spoken to rheumy nurse who told me to stop it immediately. They will try me on something else at my next appointment in February. Thanks for all the replies. I knew I would get more sense on here than from the GP I spoke to yesterday!

Jacey xXx

3 likes
Reply

I'm late replying to this and I'm glad to see you've now received the correct information. I feel quite alarmed that your GP dismissed what could have been a life threatening allergic reaction. When it happened to me, my GP sent me to A&E with a note that caused them to take me in immediately with a massive steroid shot. Seriously, please consider changing your GP.

1 like
Reply

Raggedy3 it was the duty GP who phoned, not my usual GP but I am never going to make an appointment to see that one 😊

1 like
Reply

Glad to hear it. I was switched from Sulfasalazine to MTX and have never looked back. You just never know. I hope it goes well for you.

1 like
Reply

So glad you received appropriate advice. I was a bit worried!

1 like
Reply

You may also like...